What are the critical signs of Steroid-Response Glaucoma?
Increased intraocular pressure with use of corticosteroids. Usually takes two to four weeks after starting topical steroids. May be seen after prolonged use of large doses of steroids in other forms or with subconjunctival depot injection of steroids. With systemic steroid use, intraocular pressure may increase within a few days. On cessation of steroids, the intraocular pressure typically decreases to the level before the use of steroids. The rate of decrease relates to the duration of topical use and the severity of the pressure increase. The intraocular pressure increase is due to reduced outflow facility of the pigmented trabecular meshwork, and when this is severe, the intraocular pressure may remain increased for months after steroids are stopped. When systemic steroids are stopped, the intraocular pressure usually decreases to pretreatment levels within a few days.
What is the workup for Steroid-Response Glaucoma?
The patient’s eye doctor should evaluate the degree of ocular inflammation and determine presence of iris or angle neovascularization (by gonioscopy), pigment suggestive of pigment-dispersion syndrome or pseudo exfoliation, blood in Schlemm's canal, peripheral anterior synechiae (PAS), etc. Measure IOP, and inspect the optic nerve. Optic disc photographs are obtained, and formal visual-field (e.g., Humphrey, Octopus) examination performed when the optic nerve appears damaged or when the duration of IOP increase is prolonged or unknown.
How is Steroid-Response Glaucoma treated?
Discontinue the steroid or reduce the frequency of its administration (steroids should not be discontinued abruptly but rather tapered.)
Reduce the concentration of dosage of the steroid
Switch from a potent steroid with a greater propensity to produce a steroid response.
Switch to a topical nonsteroidal anti-inflammatory agent
Start anti-glaucoma therapy